DR. ELLIE CANNON: How can I manage my high blood pressure if I’m allergic to the pills?

My high blood pressure and cholesterol tablets have a strange side effect: my lips swell and my tongue tingles.

My doctor has tried a few different kinds, but the same thing always happens.

What is happening?

These are classic signs of a drug allergy. The swelling can affect the lips, tongue, eye area, hands, and feet.

Sometimes it occurs with a raised itchy rash called hives. This reaction is known as angioedema: a swelling below the surface of the skin.

Typical drugs that trigger the reaction are antibiotics, aspirin, and anti-inflammatories, but it can happen to just about anything.

Blood pressure tablets are also a common culprit, especially the ACE inhibitors such as ramipril or lisinopril, or another type, ARBs, such as losartan and irbesartan.

A reader who has suffered from swollen lips asks DR ELLIE CANNON why they suffer from a strange side effect of their high blood pressure and cholesterol tablets (stock photo)

A reader who has suffered from swollen lips asks DR ELLIE CANNON why they suffer from a strange side effect of their high blood pressure and cholesterol tablets (stock photo)

But high blood pressure is important to control because it increases the risk of a heart attack or stroke – which is why anyone experiencing these side effects will need to work with their primary care physician or cardiologist to find a safe way to manage the problem. to grab.

Other groups of blood pressure tablets, such as diuretics, may be suitable to take.

Similarly with statins, there are alternative medications to treat cholesterol.

Allergies like these are often fairly harmless – although they can be serious at times, and in these cases patients will need to take extra care and carry medications in case a dangerous reaction occurs.

If the reaction is always mild and limited to lip swelling rather than full-blown anaphylaxis, the advice may be to take the important medications, but in addition to antihistamines, to limit discomfort.

An allergy specialist may be able to determine the exact compounds or chemicals that cause the reaction.

The dangers of ‘holding it in’

I learned of a bizarre health phenomenon involving a teenage patient last week.

Apparently young women give themselves terrible stomach problems because they’re too embarrassed to go to the toilet if a partner — or anyone else in the house — is in the room next to the toilet, in case they do something natural.

I found this ridiculous, but not particularly surprising in teenage girls obsessed with their romantic ventures. But I wondered if older women feel the same – and suffer because of it?

This is a real health problem known as gut shyness where psychological stress or embarrassment prevents you from going, resulting in severe constipation. The consequences of ‘holding it in’ can be serious and should not be laughed at.

If this sounds familiar, I want to know. Write me.

The pain in both my knees has gotten worse over a period of five years, to the point where even sleeping is now difficult.

Walking, and even driving, just makes it worse, and my knees sometimes turn purple. I’ve been on codeine for five years, but it barely bears the pain.

I’m only 62 and enjoyed life before that. I’ve had a stroke in the past, but it didn’t even cause a fraction of the problems it causes.

Can you give any advice?

Pain that puts a person to sleep that is not controlled with painkillers deserves urgent medical attention.

Symptoms like these would make me consider a diagnosis of peripheral arterial disease, a condition where the arteries of the legs narrow and become hairy, much like when we talk about heart disease. It’s the same physical process.

This condition is more likely in someone who has had a stroke — and smoking can be a cause of both.

Noticing a color change when standing is a classic hallmark of the disease, and it’s very important to discuss this with a doctor – the change in color suggests that the blood vessels are not functioning properly due to underlying damage.

At night, the pain in bed can be severe because the blood pressure and therefore the blood flow to the legs drops when we lie down. This leads some people to sleep in a chair or hang their legs off the bed to avoid discomfort.

A general practitioner can do basic blood flow and arterial pressure tests, which may require a referral to a vascular specialist.

Treatment for the condition involves repairing the blood vessels with surgery or angioplasty — inserting a stent into a blood vessel, much the same as for blocked heart arteries, but in the leg. Medication can also open the blood vessels if surgery is not appropriate.

In the winter, my skin gets so itchy in bed that it keeps me awake. They are not bed bugs or other pests, and I do not use any other detergent.

I’ve tried using things like E45 cream but it doesn’t help. I am 73 and in good health.

Can you help?

IF a symptom occurs seasonally, it is safe to assume that the cause is the environment: something we do or are exposed to. Allergic conditions such as hay fever, for example, only occur during the time of year when the pollen count is high.

Something that only shows up in winter may have to do with the central heating or the cold weather. We know that dry skin, such as eczema, worsens in the winter.

Do you have a question for Dr. Ellie?

Email DrEllie@mailonsunday.co.uk or write to Health, The Mail on Sunday, 2 Derry Street, London, W8 5TT.

dr. Ellie can only answer in a general context and cannot respond to individual cases, or give personal answers. In case of health problems, always consult your own doctor.

Central heating makes our homes very dry, which can dry out the skin, making it itchy.

We also keep our windows closed much more during the winter, which allows mold and dust mites to thrive in unventilated rooms – these are known to aggravate eczema and any allergic conditions.

While being warm and cozy in bed in the winter is comforting, it’s not good for itchiness. The body can develop urticaria, the itchy skin bumps caused by allergies, in response to temperature and physical changes such as heat or cold.

Being particularly warm in bed, especially if we’ve been cold, can be a trigger for itchiness.

Skin creams known as emollients often help, but the main treatment would be an antihistamine, such as chlorphenamine, cetirizine, or loratadine, taken at night.

In the first instance, consult a pharmacist.

Why new injection guidelines for people over the age of 12 make sense?

Last week, the government announced recommendations that have raised concerns among many of my patients, especially parents.

New guidelines state that children over the age of 12 should not receive a Covid shot if they have had the infection within the past three months.

Waiting for the shot at least three months after infection would protect against a potentially serious side effect – inflammation of the heart or myocarditis. I want to reassure you: this does not mean that the jab is unsafe for children.

New guidelines state that children over the age of 12 should not receive a Covid shot if they have had the infection in the past three months (stock photo)

New guidelines state that children over the age of 12 should not receive a Covid shot if they have had the infection in the past three months (stock photo)

New guidelines state that children over the age of 12 should not receive a Covid shot if they have had the infection in the past three months (stock photo)

It’s an overly cautious approach, taken to protect a disappearing small number of people who could be at risk.

The risk of getting the condition from the jab is nine in a million – and in most cases the problem goes away within a few days.

The decision is based on evidence from other countries showing that the condition is more common with shorter intervals between doses.

It also makes sense, given that teens who are infected are likely to be protected anyway.

This cautious approach offers the greatest benefit, while minimizing the risks of damage to virtually nothing.

.